Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Linda Rass and John Radcliffe
Title: Spatial deterministic epidemics
Additional book information: Mathematical Surveys and Monographs, vol. 102, Amer. Math. Soc., Providence, RI, 2003, x+261 pp., ISBN 0-8218-0499-5, $69.00

Editors: H. T. Banks and Carlos Castillo-Chavez
Title: Bioterrorism: Mathematical modeling applications in homeland security
Additional book information: edited by H. T. Banks and Carlos Castillo-Chavez, SIAM, Philadelphia, PA, 2003, x+240 pp., ISBN 0-89871-549-0, $78.00

References [Enhancements On Off] (What's this?)

  • 1. Anderson, R.M. and May, R.M. (1991) Infectious Diseases of Humans : Dynamics and Control. Oxford University Press.
  • 2. D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974) Springer, Berlin, 1975, pp. 5–49. Lecture Notes in Math., Vol. 446. MR 0427837
  • 3. D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math. 30 (1978), no. 1, 33–76. MR 511740,
  • 4. G. I. Barenblatt, Podobie, avtomodel′nost′, promezhutochnaya asimptotika, “Gidrometeoizdat”, Leningrad, 1978 (Russian). Teoriya i prilozheniya k geofizicheskoĭ gidrodinamike. [Theory and applications to geophysical hydrodynamics]. MR 556235
  • 5. Grigory Isaakovich Barenblatt, Scaling, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 2003. With a foreword by Alexandre Chorin. MR 2034052
  • 6. M. A. Omara, Hydrodynamic forces on a moving cylinder in presence of vortices, Proc. Math. Phys. Soc. Egypt 1 (1939), no. 3, 15–18. MR 14889
  • 7. Maury Bramson, Convergence of solutions of the Kolmogorov equation to travelling waves, Mem. Amer. Math. Soc. 44 (1983), no. 285, iv+190. MR 705746,
  • 8. Cantrell, R.S. and Cosner, C. (2003) Spatial Ecology via Reaction-Diffusion Models. Wiley, Chichester.
  • 9. Cliff, A.D. and Haggett, P. (1988) Atlas of Disease Distributions: Analytical Approaches to Epidemiological Data. Blackwell, Oxford.
  • 10. Cliff, A.D., Haggett, P. and Smallman-Raynor, M. (1993) Measles: An Historical Geography, Pion, London.
  • 11. Diamond, J. (1997) Guns, Germs and Steel. Vintage, Random House, London.
  • 12. Dieckmann, U., Law, R. and Metz, J.A.J., eds. (2000) The Geometry of Ecological Interactions. Cambridge University Press.
  • 13. Dieckmann, U., Metz, J.A.J., Sabelis, M.W. and Sigmund, K. (2002) Adaptive Dynamics of Infectious Diseases : In Pursuit of Virulence Management. Cambridge University Press.
  • 14. Odo Diekmann and J. A. P. Heesterbeek, Mathematical epidemiology of infectious diseases, Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ltd., Chichester, 2000. Model building, analysis and interpretation. MR 1882991
  • 15. P. van den Driessche and James Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci. 180 (2002), 29–48. John A. Jacquez memorial volume. MR 1950747,
  • 16. Ewald, P.W. (1994) Evolution of Infectious Disease. Oxford University Press.
  • 17. Ferguson, N.M., Donnelly, C.A. and Anderson, R.M. (2001) Transmission intensity and impact of control policies on the foot and mouth epidemic in Great Britain. Nature 413 : 542-548.
  • 18. Fisher, R.A. (1937) The wave of advance of advantageous genes. Ann. Eugen. London 7 : 355-369.
  • 19. Garrett, L. (1994) The Coming Plague. Penguin Books, London.
  • 20. Haccou, P., Jagers, P. and Vatutin, V.A. (2005) Branching Processes : Variation, Growth and Extinction of Populations. Cambridge University Press.
  • 21. Hengeveld, R. (1989) Dynamics of Biological Invasions. Chapman and Hall, London.
  • 22. Herbert W. Hethcote, The mathematics of infectious diseases, SIAM Rev. 42 (2000), no. 4, 599–653. MR 1814049,
  • 23. Keeling, M.J. et al. (2003) Modelling vaccination strategies against foot-and-mouth disease. Nature 421 : 136-142.
  • 24. Kendall D.G. (1965) Mathematical models of the spread of infection. pp. 213-225 in : Mathematics and Computer Science in Biology and Medicine, HMSO, London.
  • 25. Kolmogorov, A., Petrovski, I. and Piscounov, N. (1937) Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application a un problème biologique. Moscow Univ. Bull. Ser. International Sect. A 1 (6) : 1-25.
  • 26. McNeill, W.H. (1979) Plagues and Peoples. Penguin Books, London.
  • 27. Mollison, D. (1977) Spatial contact models for ecological and epidemic spread. J. Roy. Stat. Soc. B 39 : 283-326.
  • 28. Ingemar Nåsell, Hybrid models of tropical infections, Lecture Notes in Biomathematics, vol. 59, Springer-Verlag, Berlin, 1985. MR 812057
  • 29. M. E. J. Newman, The structure and function of complex networks, SIAM Rev. 45 (2003), no. 2, 167–256. MR 2010377,
  • 30. Noble, J.V. (1974) Geographic and temporal development of plagues. Nature 250 : 726-728.
  • 31. Akira Okubo and Simon A. Levin, Diffusion and ecological problems: modern perspectives, 2nd ed., Interdisciplinary Applied Mathematics, vol. 14, Springer-Verlag, New York, 2001. MR 1895041
  • 32. van Saarloos, W. (2003) Front propagation into unstable states. Physics Reports 386 : 29-222.
  • 33. Shigesada, N. and Kawasaki, K. (1997) Biological Invasions: Theory and Practice. Oxford University Press.
  • 34. J. G. Skellam, Random dispersal in theoretical populations, Biometrika 38 (1951), 196–218. MR 43440,
  • 35. M. S. Bartlett and R. W. Hiorns (eds.), The mathematical theory of the dynamics of biological populations, Academic Press, London-New York, 1973. Based on a Conference held in Oxford, September, 1972. MR 0504003
  • 36. Horst R. Thieme, Mathematics in population biology, Princeton Series in Theoretical and Computational Biology, Princeton University Press, Princeton, NJ, 2003. MR 1993355
  • 37. Tilman, D. and Kareiva, P. (1997) Spatial Ecology : The Role of Space in Population Dynamics and Interspecific Interactions. Princeton University Press.
  • 38. H. F. Weinberger, Long-time behavior of a class of biological models, SIAM J. Math. Anal. 13 (1982), no. 3, 353–396. MR 653463,
  • 39. Winslow, C.E.A. (1980) The Conquest of Epidemic Disease. A Chapter in History of Ideas. University of Wisconsin Press, Madison.

Review Information:

Reviewer: Odo Diekmann
Affiliation: Utrecht University
Journal: Bull. Amer. Math. Soc. 42 (2005), 521-527
MSC (2000): Primary 92D30; Secondary 92D25, 62P10
Published electronically: April 1, 2005
Review copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.